Learning to overpower overdoses: Topsfield EMTs receive naloxone training

Posted on: September 18th, 2014 by sobrietyresources No Comments

Posted Sep. 18, 2014 @ 3:30 pm

  • BOXFORD

By Anna Burgess
aburgess@wickedlocal.com

Topsfield firefighters are now fully equipped to deal with any narcotic overdose that may come their way. Last Monday, Fire Captain Jen Collins-Brown led a comprehensive training session for all 30 EMT firefighters in town to learn how and when to administer the opioid antagonist naloxone. Naloxone, often referred to by the brand name Narcan, is an overdose-reversing drug that has been carried by some paramedics for years. Earlier this year, however, state regulations on naloxone expanded to allow all first responders with basic EMT training to carry and administer the drug without fear of legal repercussions. Collins-Brown said the Topsfield Fire Department has discussed training their firefighters with Narcan for “a long time,” and the new regulations made it possible to finally do so.

“The impetus to do this was seeing more and more overdoses of various substances as a chief complaint,” Collins-Brown said. “We work in conjunction with Northeast Regional Ambulance, so they’d have paramedics coming too, but we’re usually there before them. We have the opportunity to make a difference, to more rapidly treat the patient.” Collins-Brown trained 25 firefighter EMTs last week. She said that previously, only five of their staff members had been trained to use naloxone. “The paramedics on Topsfield Fire have carried Narcan for over 10 years, and have frequently used it,” she said. “Now all the firefighters, all the EMT basics and intermediates are able to use it.” The training itself, Collins-Brown said, was a lecture combined with an interactive tutorial on how to administer naloxone. They covered the “physiology of opiate overdoses” including how to recognize when an overdose is happening.

When assessing a patient, Collins-Brown said the first thing to do is manage his airway, because the biggest issue with overdose is usually that a patient is not breathing. Also, she noted, it’s important to be aware of “hazards on the scene,” like hypodermic needles. The training included an interactive portion, Collins-Brown said, “on a manikin, showing how to set up the equipment and administer it.” During training, the firefighters also discussed what to do after administering naloxone. “It’s not without risks, because you put the patient into immediate withdrawal,” Collins-Brown said, “so they’re often vomiting and there is potential for cardiac arrhythmia.” She said it’s important for an EMT to monitor the patient, because he could relapse. “The opiate is still in their system,” she explained. “It has a much longer half-life than Narcan does.” Collins-Brown said the training was very successful, and her trainees were very receptive to learning the skills needed to stop an overdose. “Everybody wants to help and to feel more empowered and have more tools to help people,” she said. “It’s obviously going to lead to a better, more positive outcome.”

http://middleton.wickedlocal.com/article/20140918/NEWS/140916103

Copyright 2017. All Rights Reserved.